Pennsylvania, 2010

Flood and Hail in Pennsylvania, May 31, 2010

May 31, 2010 · NWS PBZ · 13 events in 5 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 9:36 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 9:36 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT MON MAY 31 2010

.SYNOPSIS...
SHOWERS AND STORMS WILL RETURN TO THE AREA TODAY AND CONTINUE
THROUGH TUESDAY. CONDITIONS SHOULD BRIEFLY DRY OUT ON WEDNESDAY
BEFORE ANOTHER CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
RUC 500MB ANALYSIS INDICATES A WEAK RIDGE EXTENDING FROM THE
DELMARVA PENINSULA NORTHWESTWARD ACROSS THE UPPER OHIO VALLEY. A
WEAK MID-LEVEL LOW IS LOCATED ACROSS THE TENNESSEE VALLEY ALONG
WITH A SHORT WAVE ADVECTING NORTHWARD ACROSS CENTRAL OHIO. WITH
THE LOW ADVECTING INTO THE AREA...THE MID-LEVEL FLOW HAS BECOME
MORE SOUTHERLY WITH ABUNDANT MOISTURE ADVECTING INTO THE AREA. AT
THE SURFACE...A 1006 MB LOW IS ACROSS THE NORTHERN GREAT LAKES
WITH A COLD FRONT EXTENDING SOUTHWEST FROM THE FEATURE ACROSS THE
MISSOURI VALLEY AND INTO THE SOUTHERN PLAINS. A WARM FRONT EXTENDS
SOUTHEAST FROM THE LOW...WITH A FRONTAL BOUNDARY EXTENDING ACROSS
NEW ENGLAND. LOCALLY...SOUTH OF THE BOUNDARY...A WARM AND MOIST
SOUTHERLY FLOW ACROSS THE AREA HAS ALLOWED FOR TDS IN THE MID 60S
TO ADVECT NORTHWARD INTO THE UPPER OHIO VALLEY. SCATTERED
CONVECTION IS MOVING NORTHWARD ACROSS CENTRAL OHIO AHEAD OF THE
SHORT WAVE WITH MORE ISOLATED DEVELOPMENT IN EASTERN OHIO THUS
FAR.

THROUGH THIS EVENING...THE MID-LEVEL LOW WILL ADVECT EASTWARD ACROSS
TENNESSEE AND CONTINUE TO AID IN THE ADVECTION OF WARM AND MOIST AIR
IN THE 1000-500MB LAYER INTO THE UPPER OHIO VALLEY. WITH MODERATE
ELEVATED INSTABILITY BY THE LATE AFTERNOON THIS WILL ALLOW FOR
ISOLATED CONVECTION TO INCREASE IN COVERAGE...BECOMING MORE
SCATTERED BY THIS AFTERNOON. ALTHOUGH A FEW OF THE STORMS MAY BECOME
STRONG WITH SMALL HAIL AND GUSTY WINDS NOT OF THE QUESTION...WEAK WIND
SHEAR AND THE LACK OF A STRONG FORCING MECHANISM SHOULD MOSTLY
LIMIT THE SEVERE THREAT. WITH FCST PWAT VALUES NEAR 1.50 INCHES
AND SLIGHTLY HIGHER ACROSS EASTERN OHIO...LOCALIZED HEAVY RAINFALL
IS POSSIBLE. HAVE GONE WITH LIKELY POPS THIS AFTERNOON WITH MOST
LOCATIONS SEEING SHOWERS AND THUNDERSTORMS. LITTLE CHANGE IN TEMP
FORECAST TODAY...AS BREAKS IN CLOUD COVERAGE SHOULD ALLOW HIGHS IN
THE LOWER TO MID 80S ACROSS THE AREA.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/...
COLD FRONT WILL TRACK ACROSS OHIO INTO PENNSYLVANIA LATE TONIGHT.
INSTABILITY VALUES WILL REMAIN HIGH ENOUGH OVERNIGHT TO KEEP A
CHANCE FOR THUNDERSTORMS. HOWEVER MODELS ARE IN GOOD AGREEMENT
THAT ATMOSPHERE WILL STABILIZE DURING THE NIGHT. IN ADDITION, MAIN
UL WAVE IN THE TROUGH AXIS WILL ROTATE NORTHWARD OVER THE GREAT
LAKES. IN THE FORECAST DURING THAT TIME PERIOD. PRECIPITABLE
WATER VALUES REMAIN HIGH, BUT NOT SURE HOW MUCH CONVECTION WILL BE
SUSTAINABLE OVERNIGHT.

BY MID-MORNING ON TUESDAY...THE 1000-500MB LAYER WILL BECOME NEARLY
SATURATED AHEAD OF THE FRONTAL PASSAGE...MAKING WARM-RAIN PROCESSES
MORE LIKELY AND INCREASING THE RISK FOR HEAVY RAINFALL ACROSS THE
AREA. THE COLD FRONT WILL CROSS THE AREA TUESDAY...WITH SHOWERS
AND THUNDERSTORMS DIMINISHING IN ITS WAKE. DRIER AIR WILL THEN
MOVE IN FOR TUESDAY NIGHT...ALTHOUGH CLOUDS WILL BE ON THE
INCREASE WEDNESDAY IN ADVANCE OF ANOTHER COLD FRONT TRACKING
ACROSS THE WESTERN GREAT LAKES. HIGHS WILL DECREASE A FEW DEGREES
WITH TUESDAYS COLD FRONT...BUT REBOUND BACK INTO THE 80S ON
WEDNESDAY WITH PARTLY SUNNY SKIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MOST ENSEMBLE MODEL OUTPUT SHOWS DEVELOPMENT OF EASTERN CONUS TROUGH
BY NEXT WEEKEND.  HENCE FORECAST WILL PERSIST WITH PRECIP CHANCES
DEPENDENT ON LOW-CONFIDENCE TIMING OF TROUGH/FRONT PASSAGE AND
EMBEDDED SHORTWAVES CROSSING THE UPPER OHIO VALLEY.  INITIALLY WARM
TEMPERATURES WILL MODERATE TO NEAR, OR JUST UNDER SEASONAL AVERAGES
AS THE TROUGH DEVELOPS.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MID AND UPR LEVEL CLOUDS WILL INCREASE TODAY AS MOISTURE SURGES
NORTHEAST WITH A WARM FRONTAL PUSH OVER THE UPPER OHIO VALLEY.

RESTRICTIONS MAY BE EXPECTED THIS AFTERNOON AND EVENING AS SHOWER AND
THUNDERSTORM COVERAGE INCREASES. RESTRICTIONS WILL CONTINUE INTO
TUESDAY AS A COLD FRONT CROSSES THE REGION.

HIGH PRESSURE SHOULD RETURN VFR TO AREA AIRPORTS BY WEDNESDAY, BUT
ANOTHER LOW IS FORECAST TO INITIATE RESTRICTIONS IN SHOWERS
POSSIBLE THUNDERSTORMS FOR THURSDAY INTO THURSDAY NIGHT. HIGH
PRESSURE FRIDAY WILL PROVIDE VFR CONDITIONS.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KC LE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 6:19 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 AM EDT MON MAY 31 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011130-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
719 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 8:22 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT MON MAY 31 2010

OHZ039-049-058-311415-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
922 AM EDT MON MAY 31 2010

...ISOLATED THUNDERSTORMS...

THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...
GUERNSEY...HARRISON AND TUSCARAWAS...

AT 917 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN ISOLATED THUNDERSTORM 4 MILES SOUTH OF GILMORE...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL GENERATED RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR...CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GILMORE...            GNADENHUTTEN...       FREEPORT...
  TIPPECANOE...         CLENDENING...         UHRICHSVILLE...
  DENNISON...           TAPPAN...             BOWERSTON...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER IN LOW SPOTS ON ROADS.

PLEASE REPORT HIGH WATER...HAIL...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4056 8137 4049 8126 4048 8127 4043 8127
      4043 8116 4033 8099 4014 8137 4026 8159

15
Local storm report, May 31, 9:44 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HAIL             7 E NEWCOMERSTOWN       40.27N 81.47W
05/31/2010  E0.88 INCH       TUSCARAWAS         OH   PUBLIC

            PUBLIC REPORTED NICKEL SIZED HAIL AND VERY HEAVY RAIN IN
            THE PEOLI AREA IN SOUTHERN TUSCARAWAS COUNTY.

&&
Special weather statement, May 31, 11:37 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1237 PM EDT MON MAY 31 2010

OHZ050-PAZ020-021-029-WVZ001-002-311700-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON
PA-
1237 PM EDT MON MAY 31 2010

...THUNDERSTORMS...

ISOLATED THUNDERSTORM TO MOVE THROUGH THE FOLLOWING
COUNTIES...JEFFERSON...WASHINGTON...ALLEGHENY...BEAVER...BROOKE AND
HANCOCK...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM OVER SUN VALLEY...MOVING NORTHEAST
AT 15 MPH.

THIS STORM WILL PRODUCE SOME HAIL UP TO THE SIZE OF NICKELS...HEAVY
RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR...AND POSSIBLY
SOME WIND GUSTS OF 40 TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WEIRTON...            SUN VALLEY...         COLLIERS...
  TORONTO...            NEW CUMBERLAND...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  FLORENCE...           SHIPPINGPORT...
  RACCOON CREEK STATE PARK...                 HARSHAVILLE...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4069 8043 4051 8023 4032 8058 4046 8073

15
Special weather statement, May 31, 12:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 31 2010

PAZ014-020-021-311800-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
118 PM EDT MON MAY 31 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY...BEAVER AND BUTLER...

AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER
HARSHAVILLE...MOVING EAST AT 20 MPH.

THIS CLUSTER WILL PRODUCE SOME HAIL UP TO THE SIZE OF DIMES AND
NICKELS...HEAVY RAINFALL AT THE RATE OF ONE TO TWO INCHES PER
HOUR...AND POSSIBLY SOME WIND GUSTS OF 40 TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HARSHAVILLE...        MOON...               ECONOMY BORO...
  ALIQUIPPA...          SEWICKLEY...          FRANKLIN PARK...
  PERRYSVILLE...        WEXFORD...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4074 8008 4053 7997 4046 8033 4059 8051

15
Special weather statement, May 31, 12:29 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT MON MAY 31 2010

PAZ007>009-015-311815-
CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
129 PM EDT MON MAY 31 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...CLARION AND MERCER...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES WEST OF FREDONIA TO 4 MILES SOUTHEAST OF FRYBURG...OR ALONG
A LINE EXTENDING FROM 5 MILES NORTH OF HERMITAGE TO 4 MILES
SOUTHEAST OF FRYBURG...MOVING NORTHEAST AT 20 MPH.

STORMS ALONG THIS LINE WILL PRODUCE HEAVY RAINFALL AT THE RATE OF
ONE TO TWO INCHES PER HOUR...SMALL HAIL UP TO THE SIZE OF
DIMES...AND POSSIBLY SOME WIND GUSTS OF 40 TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  VAN...                KENNERDELL...         FREDONIA...
  STONEBORO...          FRYBURG...            POLK...
  SENECA...             SUGARCREEK...
  MAURICE K GODDARD STATE PARK...             OIL CITY...
  TIONESTA...           OIL CREEK STATE PARK...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4163 7906 4126 7929 4123 8053 4149 8052
      4148 8014 4149 8013 4149 8001 4159 7990
      4161 7984

15
Special weather statement, May 31, 12:33 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT MON MAY 31 2010

MDZ001-311830-
GARRETT MD-
133 PM EDT MON MAY 31 2010

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF BIG RUN STATE PARK...
MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNTAIN LAKE PARK... KITZMILLER...         GORMAN...
  DEEP CREEK LAKE STATE PARK...               MCHENRY...
  BIG RUN STATE PARK... BITTINGER...          ACCIDENT...
  MERRILL...            NEW GERMANY...        GRANTSVILLE...
  PINEY GROVE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. STORMS MAY REDEVELOP IN THE SAME LOCATIONS AND LEAD TO
MINOR FLOODING OF LOW LYING AREAS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 3972 7895 3942 7912 3941 7914 3941 7916
      3939 7917 3934 7926 3930 7929 3929 7935
      3925 7939 3923 7944 3971 7932

WOODRUM

The radar

The Pittsburgh radar (KPBZ), 10 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 2 lightning, 1 flood. Local standard time, as filed.

Hail, Beaver

When
May 31, 12:35 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
0.75 in hail
Reported by
Public
Coordinates
40.620, -80.250

Thunderstorm Wind, Beaver

When
May 31, 12:35 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.620, -80.250

Emergency management reported trees down in Hopewell Township.

Hail, Mercer

When
May 31, 12:40 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -80.380

Thunderstorm Wind, Beaver

When
May 31, 12:40 PM EST
Where
Beaver County, 0.21 mi S of Beaver Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.747, -80.330

Emergency management reported trees and wires down in Patterson.

Lightning, Beaver

When
May 31, 12:40 PM EST
Where
Beaver County, 1.39 mi E of Beaver Falls Co Arpt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.768, -80.374

Emergency management reported a home struck by lightning in Chippewa.

Hail, Beaver

When
May 31, 12:45 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
0.88 in hail
Reported by
Public
Coordinates
40.620, -80.250

Thunderstorm Wind, Mercer

When
May 31, 12:45 PM EST to 12:47 PM EST
Where
Mercer County, 1.88 mi ESE of Jamestown to 0.69 mi N of Henlein
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.475, -80.414

A trained spotter reported numerous trees, telephone poles and power lines down between Greenville and Jamestown.

Thunderstorm Wind, Beaver

When
May 31, 12:45 PM EST
Where
Beaver County, New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.750, -80.320

Emergency management reported trees and power lines down in New Brighton.

Lightning, Beaver

When
May 31, 12:45 PM EST
Where
Beaver County, Economy
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.630, -80.200

Emergency management reported a home struck by lightning in Economy.

Thunderstorm Wind, Venango

When
May 31, 2:00 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.430, -79.700

Emergency management reported trees down near Oil City.

Thunderstorm Wind, Clarion

When
May 31, 2:20 PM EST
Where
Clarion County, 1.49 mi WNW of Fern
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.311, -79.575

Emergency management reported trees down near Coffman Camp.

Hail, Indiana

When
May 31, 3:55 PM EST
Where
Indiana County, 0.41 mi W of Alverda
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -78.858

Flood, Beaver

When
May 31, 10:43 PM EST to 11:59 PM EST
Where
Beaver County, 1.96 mi SSE of Economy to 1.78 mi SSE of Economy
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.604, -80.186

Emergency management reported Big Sewickley Creek flooding in Economy Borough, near Bell Acres, and in Lee Township. One home had basement flooding and debris was piled around a bridge crossing the creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224846, 224852, 224847, 224854, 224868, 224848, 224857, 224861, 224866, 224858, 224859, 224851, 224844.